Feeling really fed up!

2 years ago I was diagnosed with Myxedema when I collapsed and was taken to hospital. It is the end stages of Hypothyroidism (where your body slows the metabolic rate because the thyroid gland isn't working properly). Left untreated for a number of years, as mine was, the body eventually shuts down and you go into a coma. They caught me just in time, fortunately, but it has taken a long time for me to feel near normal.

A month ago I was feeling like my old self for the first time in 6 years, and felt ready to start trying to lose the 4 stone I had gained through illness. This morning I was over the moon when I weighed myself, and was only 1 pound off losing a stone in 4 weeks :). That feeling was short lived, as my doctor rang me an hour ago to tell me my routine blood test was showing raised T4 levels, and she was going to lower my dosage of thyroxine :( This means that it will slow my metabolism again. I told her how well I felt and that I had lost nearly a stone, and she said my weight loss was largely due to the fact my metabolic rate was higher than normal. Thanks a lot, just what I want to hear!

I could cry, as I've been really good sticking to the diet, and increasing my exercise, which was practically zero. I haven't done anything stupid, like stuffing my face, although I certainly feel like it. I'm just hoping it won't affect me losing more weight :(

Sorry moreless for being down after I was so positive this morning!

20 Replies

oldest β€’ newest
  • Hi Timsmum :)

    I am so sorry to read about your woes, that must all be really tough to go through. You must be a very strong person to have come through it like you have and how wonderful you're trying to improve yourself despite all the illness you have suffered. Well done. :)

    Your Dr could be partly right but I think you eating healthy and making good food choices will have helped lots too. :) You should still be very proud of that, you've done a really good job with changing your life style for the better! ;)

    Please try to be gentle with yourself, we're all rooting for you. β™₯

  • Thanks, Saskia, you are a really kind person :) I'm a natural pessimist, so I always think the worst! Just writing down how I felt has helped me put things more into perspective. Thanks for your support :)

  • Hi Timsmum

    Don't be dispondant it doesn't mean you haven't achieved your weightloss and that you still can't carry on achieving. I think your being a little hasty.😯

    It may not make the significant difference that your expecting to your ability to lose weight.

    Keep going and see how you go be positive.πŸ‘

  • Thanks for replying, Truly :) I do tend to be a worry wart, and as you say, it may not make much difference. I was just bummed that it will probably take longer, now! Thanks for your support, everyone is so nice on here :)

  • OK Timsmum, let's break this down and find the positives in what is not a great story :)

    First of all, WELL DONE YOU for not dying!! :)

    WELL DONE YOU for not just giving up, but taking the steps required to get back to your pre-illness health and fitness!

    WELL DONE YOU for losing almost a stone and Yah boo sucks to your doctor, who's obviously talking out of that place where the sun don't shine! ;)

    WELL DONE YOU, for coming and chatting to us!

    WELL DONE YOU, for not diving head first into the biccy barrell!

    WELL DONE YOU, for sticking to plan and showing your thyroid, your doctor and the world who's boss!

    And for the future, WELL DONE YOU, for earning that 1st badge and every other badge that you want, until you get to your goal!

    You can do this, my friend and we're all going to help you! :)

  • I was nearly in tears reading this. Thanks so much! Your positive attitude has really cheered me up. I actually laughed at well done for not dying, lol!

    This is the first time I have had this kind of support from others in the same boat, and you don't know how much it means to me :) Thanks, again.

  • You come to us any time you need to, we'll always be here for you :)

  • Hi TimsMum,

    I would like to second what Sazkia, Trulyplumptious & moreless have said, and say WELL DONE - you can definitely do this, and we are all behind you, alongside you, and cheering you on.

    Lowcal :-)

  • Thanks so much Lowcal for taking the time to reply :) Everyone is being so supportive and kind :) I feel so much better just reading everyone's comments!

  • Just another little Well Done from me πŸ˜ŠπŸŽ‰πŸŽˆπŸ‘πŸ˜Š you WILL continue to lose weight and improve your fitness, 😊 Fingers crossed you barely notice the change in meds 😊❀️😊

  • Thanks Anna61, I really appreciate the reply :) I must try not to be such a pessimist! I'm sure with all the support on here I will lose the weight I want to, even if it is more slowly. Thanks again :)

  • Hi Timsmum

    I also suffer from hypothyroidism, though thankfully not Myxedema and understand how you feel when your meds are lowered but you don't feel like you're hyper. My concern was that the hypo symptoms would return, and although I have felt a little more tired and with a few aches and pains, I'm it going tiler thus best me and know you can do the same.

    You've developed good eating and exercise habits that will result in further weight loss. The process of losing weight will mean we need less meds to keep our T4 at the right levels.

    WELL DONE YOU for being able to reduce your meds - this may be a positive effect of your weight loss.

  • Thanks so much, PashaW ! I hadn't thought of it like that :) Losing weight so lowering my meds. I feel so much better! I have just returned from a long walk, which also helped :)

  • That is such a lot to deal with I am in awe of you really doing real life and an illness like this. I agree with everyone well done. Plus if you have changed some habits to good ones that is a win right?

  • Thanks for taking time to reply nteapea :) It's everyone's positive attitude and support that has really helped me today!

  • Hello,

    Is it worth trying to get a second opinion? Maybe another doctor would take a different view of your medication?

    Hopefully, though, if you keep up your exercise and keep your portions under control you will keep off the weight you have already lost, and maybe lose a bit more even if it is a slow old business. Even if your weight sticks, eating healthily and being active has got to be good for you, hasn't it? So it's worth doing for that reason as well.

    Fingers crossed, though, your new dosage will still mean you feel well and can continue to lose weight. Your doctor's bedside manner seems a bit off, but surely he/she must want you to get your weight down and should support your efforts.

  • Thanks for your reply :) The result is from the hospital and that won't change, unfortunately. My doctor misdiagnosed my condition for 6 years which, is why I had the problems I had, and why she is monitoring me so closely now. If my T4 is raised (which increases my metabolic rate) it puts added pressure on my heart, as my heart rate is raised as well. Better safe than sorry, but thanks for your support :)

  • Hi Timsmum

    Sorry I haven't replied sooner. I really needed to take proper time to respond, especially as this is something I know absolutely nothing about.

    So many people have said so many amazing things to you - which just shows how much we all want you to try to continue this journey with us.

    I am so delighted that you are feeling delighted having lost a stone. It might be tough for you, but just imagine if you could keep eating healthier food, and take different sorts of exercise and if that results in a weight loss of 0.25lbs a week, that adds up month on month.

    I just wonder if there is s different GP in your practice, who could be more sympathetic to you wanting to lose weight, albeit that you have to take the increased meds.

    I will be cheering you on for every gram you lose, knowing how much effort you have to put in.

    Talk whenever you want. πŸ™‚

  • Thanks so much for replying :) Everyone on here has been great! It has really helped me put all this into perspective :) I will wait and see what happens with my meds. I want to lose this half an extra person I'm carrying around, and maybe I will be lucky and it won't affect me too much. I'm determined to do this, even if it takes me longer! Today I am going to buy some trainers, something I haven't had for many years :) Thanks for the encouragement and support :)

  • You are most welcome Timsmum. Just keep talking. We're here to listen. πŸ™‚

You may also like...